Publisher: Kenneth Kee
Publication Date: July 19, 2018
Binding: Kobo eBook
This book describes Toxic Epidermal Necrolysis, Diagnosis and Treatment and Related Diseases
Toxic epidermal necrolysis (TEN) is a very rare, sudden onset, often life-threatening reactions to medicines that occur in the skin and the linings of mouth, gastrointestinal tract, genitalia and eyes.
The affected patient has a fever and there may be enlargement of the lymph nodes and inflammation in the liver and other organ systems.
Widespread full-thickness epidermal necrosis forms, causing erythema, and sloughing of the skin and mucosa, affecting internal and external surfaces
The skin has an appearance similar to a burn.
It normally involves the trunk, face and one or more mucous membranes.
Steven Johnson Syndrome (SJS) and TEN are related disorders which can be distinguished by the degree of skin involvement.
Less of the epidermis peels off in SJS, while TEN may be defined as affecting >30% of the total body surface area
SJS is a less serious presentation affecting mainly the lips, eyes and genital mucosa.
People with 10-30% skin loss are categorized as “overlap”.
TEN is more often observed in people who have a specific genetic make-up (genotype) that leads to slow metabolizing of certain classes of drugs, or those who have HIV or are immune suppressed.
There is the belief that an immune complex-mediated hypersensitivity reaction happens because of the presence of toxic drug metabolites which collect in the skin.
This reaction leads to the damage of keratinocytes.
Specifically, cytotoxic T lymphocytes produce keratinocyte damage and subsequent necrosis, mediated by granzyme B.
Cytotoxic molecules such as FasL and granulysin have been indicated as causing the widespread keratinocyte apoptosis.
More than 200 medicines have been linked with TEN, mostly: